[ Back to EurekAlert! ] Public release date: 19-Jul-2011
[ | E-mail Share Share ]

Contact: Joan DeClaire
declaire.j@ghc.org
206-287-2653
Group Health Research Institute

Gradual bone reduction seen in some pill users

Changes in bone density in oral contraceptive users depends on age and hormone dose

SEATTLE, WA — Birth control pills may reduce a woman's bone density, according to a study published online July 13 in The Journal of Clinical Endocrinology and Metabolism by Group Health Research Institute (GHRI) scientists. Impacts on bone were small, depended on the woman's age and the pill's hormone dose, and did not appear until about two years of use. The study size and design allowed the researchers to focus on 14- to 18-year-old teenagers, and to look at how bone density might change when a woman stops using the pill.

GHRI Senior Investigator Delia Scholes, PhD, led the study. Hormones are a key component of bone health, she says, and hormonal contraceptives are a major source of external hormones for women—the pill is the most common birth control method worldwide. A woman's risk of fractures later in life is influenced by the bone mass she gains in her teens through her 20s, and this age group has the highest use of oral contraceptives. "The teen years are when women most actively gain bone, so we thought it was important to look at that age group," says Scholes. "We found that oral contraceptive use had a small negative impact on bone gain at these ages, but took time to appear, and depended on hormone dose."

The researchers measured hip, spine, and whole-body bone densities in 301 teen women aged 14-18, and in 305 young adult women aged 19-30, all Group Health Cooperative members. The bone densities of 389 participants using oral contraceptives were compared to 217 similar women who were not using this method, looking at both teens and young adults, and the two most commonly prescribed estrogen doses in pills: 20-25 micrograms and 30-35 micrograms. Bone density measurements were taken at the start of the study, and every 6 months for 2 to 3 years. During that time, 172 oral contraceptive users stopped taking the medication, allowing the researchers to measure bone changes after pill use was discontinued. They found:

Scholes says additional studies, including looking at bone changes for a longer time after pill use is discontinued, may tell us more about how oral contraceptive use is related to fracture risk. For now, the results of Scholes' study may help women make informed decisions. "Bone health, especially for long-term users of the pill, may be one of many factors women consider in choosing a contraceptive method that's right for them," she says. The US Surgeon General recommends that women maintain bone density by eating foods high in calcium and vitamin D, getting weight-bearing exercise, not smoking, and limiting drinking alcohol.

###

Dr. Scholes' co-authors are Rebecca A. Hubbard, PhD, Laura E. Ichikawa, MS, and Leslie Spangler VMD, PhD, Group Health Research Institute (GHRI); Andrea Z. LaCroix, PhD, MPH, and Jeannette M. Beasley, PhD, MPH, RD, Women's Health Initiative, Fred Hutchinson Cancer Research Center, Seattle WA; Susan Reed, MD, MPH, Department of Obstetrics and Gynecology, University of Washington, Seattle, WA (UW); and Susan M. Ott, MD, Department of Medicine, UW. Funding was from the Eunice Kennedy Shriver National Institute for Child Health and Human Development, National Institutes of Health.

Group Health Research Institute

Founded in 1947, Group Health Cooperative is a Seattle-based, consumer-governed, nonprofit health care system. Group Health Research Institute changed its name from Group Health Center for Health Studies in 2009. Since 1983, the Institute has conducted nonproprietary public-interest research on preventing, diagnosing, and treating major health problems. Government and private research grants provide its main funding.



[ Back to EurekAlert! ] [ | E-mail Share Share ]

 


AAAS and EurekAlert! are not responsible for the accuracy of news releases posted to EurekAlert! by contributing institutions or for the use of any information through the EurekAlert! system.